MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562); Stretched (1601); Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient required a nester platinum embolization microcoil for a selective coil embolization of a pseudoaneurysm of the left gastric artery.After selective angiography of the celiac artery, the pseudoaneurysm became visible on ct.The catheter was correctly positioned despite a narrow angle and very tortuous vessel.Initially, another manufacturer's coil was deployed.Then, four nester coils were successfully deployed in order to block the inflow and outflow of the aneurysm.While attempting to deploy the final coil, the coil got stuck in the microcatheter.The catheter was then pulled, however a control angiography showed the aneurysm was fully coiled.Examination of the returned device showed possible separation of the coil.As reported, the patient did not experience any adverse effects or require any additional procedures.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Correction: h6 - device code: no separation of the coil was found.Coil was stretched within the catheter.D10: product received on: 22sep2020.Additional ec method code: analysis of production records (3331).Investigation / evaluation: kantonsspital winterhur in switzerland informed cook of an incident involving a nester platinum embolization microcoil.On (b)(6) 2020, during a procedure, the coil became stuck inside the microcatheter.The user flushed the microcatheter before use and in between coil placements.The microcatheter used has an internal diameter of 0.021¿.The anatomy of the patient was very tortuous.There was no difficulty advancing the pusher stylet through the shipping cartridge.The microcatheter had to be pulled out from the patient, however a control angiography showed the aneurysm was fully coiled.There have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as a visual inspection, were conducted during the investigation.A boston scientific catheter (direxion fathom-16-system) was returned in three sections.There is evidence of an elongated coil in the catheter hub.A n 018" wire guide was inserted into the catheter and an unknown occlusion was felt.The wire guide would not fully advance.The catheter and coil combination was sent to boston scientific for further analysis.Boston scientific provided images and a write-up of the provided device.The images show an elongated coil that is stuck in the catheter¿s hub and shaft.No separation of the coil was noted.Boston scientific¿s write up states the coil was prolapsed and jammed in the catheter¿s hub.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.The device history record (dhr) for the complaint lot records one related nonconformance for "coil, spacing incorrect." however, there is a 100% quality control check for this nonconformance prior to release and the nonconforming device was scrapped.A database search revealed no other complaints have been reported for the device lot.As there are adequate inspection activities established and objective evidence that the dhr was fully executed, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product¿s instructions for use ¿nester embolization coils¿ provides the following information to the user related to the reported failure mode: warnings: "if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit.¿ precautions: ¿if using a.018 inch micronester embolization coil, ensure that the delivery catheter has an internal diameter (id) between.018 and.025 inch.¿ instructions for use: "2.Firmly grasp the loading cartridge between thumb and forefinger.Introduce the metal end of the loading cartridge into the base of the catheter hub.Lock loading cartridge onto catheter hub by turning luer lock adapter clockwise.3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 cm of the angiographic catheter.Remove the wire guide and loading cartridge.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter.Verify position of the angiographic catheter prior to deployment.5.Deploy the coil by advancing the wire guide past the tip of the catheter." the returned device showed the coil elongated and stuck within the hub of the catheter.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.Given the coil is stuck within the hub, it is possible that the loading cannula did not fully engage with the catheter hub, which caused the coil to pre-curl before going into the catheter and therefore create resistance.In addition, if the coils are not inserted straight into the opening of the hub and pressure is applied, the coil can prolapse and get stuck.The ifu states, ¿if using a.018 inch micronester embolization coil, ensure that the delivery catheter has an internal diameter (id) between.018 and.025 inch.¿ the direxion fathom-16-microcatheter used during the procedure has an internal diameter of 0.021.Therefore, it is within the recommended range.Based on the information provided, inspection of returned product and the results of the investigation, it was concluded that a component failure without a manufacturing or design deficiency contributed to this incident.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10583440
Report Number1820334-2020-01754
Device Sequence Number11544331
Product Code KRD
UDI-Device Identifier00827002269880
UDI-Public(01)00827002269880(17)250429(10)13136053
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2025
Device Model NumberN/A
Device Catalogue NumberMWCE-18-14-4-NESTER
Device Lot Number13136053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2020
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer11/24/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date12/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4 NESTER COILS.; 5 FR 100 CM KMP CATHETER.; BOSTON SCIENTIFIC VORTX COIL.; BOSTON SCIENTIFIC DIREXION FATHOM-16 MICROCATH.; BOSTON SCIENTIFIC FATHOM WIRE.; MERIT 125 CM 5 FR HEADHUNTER CATHETER.; UNKNOWN MANUFACTURER ULTIMA 3 CATHETER.